Colorado, 2007

Flash Flood in Colorado, July 18, 2007

July 18, 2007 · NWS GJT · 1 event in 1 county or zone

Heavy rain producing thunderstorms caused flash flooding southwest of Aspen in a recreational day-use area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain producing thunderstorms caused flash flooding southwest of Aspen in a recreational day-use area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 18, 1:29 PM MST, 6 hours 46 minutes earlier.

Area forecast discussion, Jul 18, 1:29 PM MST, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
229 PM MDT WED JUL 18 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY...
TYPICAL MID JULY WEATHER PATTERN WILL CONTINUE OVER THE REGION
THROUGH FRIDAY. PERSISTENT UPPER LEVEL RIDGE OVER SOUTHERN COLORADO
WILL DO SOME MEANDERING OVER THE NEXT 48 HOURS...ALTHOUGH NEVER
RELEASING ITS GRIP ON COLORADO. AS A RESULT...THE FORECAST WILL
REMAIN UNCHANGED THROUGH THE PERIOD WITH GENERAL SCATTERED
AFTERNOON AND EVENING CONVECTION...FOLLOWED BY ISOLATED NOCTURNAL
STORMS AS THEY FEED OFF CONVECTIVE BOUNDARIES FLOATING THROUGH THE
REGION. HOWEVER...A COUPLE OF ITEMS OF INTEREST OVER THE NEXT 24
HOURS WL LIKELY LEAD TO MORE WETTING STORMS THURSDAY AFTERNOON.
MODELS HAVE LATCHED ONTO A FEW WEAK WAVES WHICH WILL BE WORKING WEST
INTO OUR SOUTHERN ZONES TONIGHT AND THURSDAY. SLIGHT COOLING
ASSOCIATED WITH THESE WAVES AND CONVECTION THIS AFTERNOON...WL
CONTINUE TO MOISTEN THE LOWER LEVELS...LEADING TO MORE EFFICIENT RAIN
PRODUCING STORMS BY THURSDAY AFTERNOON. PLENTY OF MOISTURE IS
EXPECTED WITH FCST PRECIPITABLE WATER VALUES HOLDING NEAR ONE INCH.
AS A RESULT...A FEW STORMS WILL PRODUCE HEAVY RAIN AND SMALL HAIL...
ESPECIALLY ACROSS OUR SOUTHERN ZONES.  SOME CONCERN THAT THE DRIER
AIR BEING ENTRAINED INTO THE RIDGE FROM WEST TEXAS IS NOT BEING
HANDLED WELL BY THE MODELS...AND THE MOISTURE FCST MAY BE A TAD
OVERDONE. AS A RESULT...WL NOT BUMP POPS INTO THE LKLY CATEGORY
YET...HOLDING WITH THE HIGH SCATTERED COVERAGE FOR NOW.  THE
INCREASED MOISTURE AND EXPECTED CLOUD COVER...COMBINED WITH THE
SLIGHT COOLING NOTED ABOVE...ALL POINT TO SLIGHTLY COOLER MAX TEMPS
THE NEXT FEW DAYS...GENERALLY IN LINE WITH OUR SEASONAL NORMS FOR
THIS TIME OF YEAR.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY...
CURRENT RIDGE WILL REMAIN OVERHEAD...BUT MODELS HINT AT A BEGINNING
OF A SHIFT TO THE NORTHEAST. MOISTURE AT LOW LEVELS WILL REMAIN
UNDER THE RIDGE WITH NOTHING SIGNIFICANT TO MOVE IT OUT. MODELS HAVE
THE RIDGE AXIS TILTING IN THE POSITIVE DIRECTION AND ELONGATING WHICH
WOULD ALLOW SOME ADDITIONAL MOISTURE TO SLIDE OVER THE CWA FROM THE
CONVECTIVE ACTIVITY ALONG OUR SOUTHERN BORDER. TEMPERATURES WILL
REMAIN ABOVE NORMAL...BUT INCREASED CLOUD COVER SHOULD KEEP
TEMPERATURES A BIT COOLER WITH TRIPLE DIGIT VALUES UNLIKELY. A
SERIES OF SHORTWAVES WILL MOVE THROUGH THE RIDGE CREATING DAILY
CONVECTION. HOWEVER NO REAL FOCUS POINT ON SPECIFIC LOCATIONS
(EXCEPT THE USUAL MOUNTAIN SUSPECTS). LITTLE CHANGE TO CURRENT
PACKAGE.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THE REST OF
THIS WEEK...MAINLY AFTERNOON AND EVENING HOURS.  ALTHOUGH VFR
CONDITIONS EXPECTED TO PREVAIL...SOME STORMS WILL LIKELY PRODUCE
MOUNTAIN OBSCURATION AND MVFR CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...JDC
LONG TERM...BA
AVIATION...BA
Hazardous weather outlook, Jul 18, 4:00 AM MST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MDT WED JUL 18 2007

COZ001>014-017>023-UTZ022>025-027>029-191130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL INCREASE TO SCATTERED
THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN BY THIS AFTERNOON.
IN ADDITION TO DEADLY CLOUD TO GROUND LIGHTNING...MANY OF THESE
STORMS WILL PRODUCE GUSTY WINDS UP TO 35 MPH...AND SOME STORMS COULD
PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL. ISOLATED SHOWERS AND
THUNDERSTORMS WILL LIKELY PERSIST AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED EVERY DAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. LIGHTNING AND
GUSTY WINDS WILL BE COMMON WITH THE STORMS.  A FEW OF THESE STORMS
WILL GENERATE BRIEF HEAVY RAIN SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...ALTHOUGH
REPORTS TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...HAIL...AND
ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

The radar

The Grand Junction radar (KGJX), 111 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pitkin

When
July 18, 8:15 PM MST to 9:45 PM MST
Where
Pitkin County, 10 mi SW of Aspen to 9 mi SW of Aspen
Cause
Heavy Rain
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
39.078, -106.932

Heavy rain caused water and debris to flow down a normally dry drainage running through the Maroon Creek Day Use Area provided by the USFS. The water and debris average depth was 5 feet with a width of 30 feet. The flash flood hit the Maroon Creek Road and a trailhead parking lot where it spread out about 100 feet wide, clogging culverts and burying the road and day-use area under 1 to 2 feet of debris. Improved trails were destroyed and tons of debris had to be removed from the road and day-use area. Additionally, hailstones up to 1/2 inch diameter accompanied the heavy rain. There were people camping nearby in tents when the event occurred.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49719.